Restless legs and all over restless syndrome

Well I can honestly say I've never had this feeling before. That is, Ive had restless legs at night, but I've never before felt an all over frantic restlessness, that won't go away or respond to any of my usual calming techniques.

I've tried eating some honey, drinking camomile tea, breathing lavender and clary sage, rescue remedy, a few drops of brandy, warming my bed, deep breathing and "tapping", but my body still wants to dance the light fandango and I feel nauseous.

Surely this is not PMR? its 2am and I need some sleep.

21 Replies

oldestnewest
  • Steroids can make you feel like a Dulux bunny. Are you taking them?

  • Yes, I am currently at 15mg daily and feeling quite energetic after months of leaden fatigue. But I have slept well I til now.

  • Morning Zebedee44

    Are you any better this morning? What dose of Prednisolone are you on at the moment? I can get like that sometimes, usually if I've done too much, the word I use to describe it is over wrought.

    I do hope you feel better this morning.

    Mrs N

  • I finally took some cocodamol which has given me a few hours of relief and sleep. Nervous exhaustion I guess, with body and brain trying to come to terms with this newly diagnosed condition.

  • Zebedee44 If l get like that in the day, l find resting on the bed helps as I can relax more & l have a pillow mountain to snuggle into, l love music so depending how l feel l chose something appropriate & rest. I have issues with my knees so it's better for them on the bed.

    Hope you have a better day 💐

    Mrs N x

  • I have experienced this overwrought, restless feeling in the early days of Prednisalone ( sometimes with short fuse temper too). Naively, I quite liked the illusion of energy when normally I feel like I'm carrying a huge heavy ,stiff body around. It wore off quite quickly, probably because I quite liked it and was busying about using up the unaccustomed burst of energy. Restless legs in bed is a horrible symptom. I have heard that hot and cold compresses can be helpful and gentle stretching before bed. Some people recommend supplements too. Good luck!

  • It was a great comfort in the small hours of the night while my body was doing cartwheels to be able to post to this forum and know I would find understanding and support. Thank you to all who commented.

  • I find relief with magnesium tablets and eating bananas! I think bananas contain magnesium and potassium, both of which I gather are muscle relaxants. I think I read somewhere that something I take makes it harder for the body to retain potassium but whether that's steroids, PPIs or calcium and Vitamin D tablets I can't remember....bit I do wonder if some medication makes everything go out of balance.

  • Pred...

  • I get a feeling that my whole body is fizzing at night, and I take ages to get to sleep. Last night I was still awake at 3am so got up and made a cup of hot chocolate, played Scrabble on my Nintendo for a while, went back to bed slept until my cat woke me up at 6am for breakfast!!

    Feeling tired today.

    I got the results of my Dexascan yesterday, my bones have thinned a bit but not osteoporosis yet. Dr wants me back on Alendronic Acid again, another blood test in a month to check calcium level, it was a bit high last time. Dr thinks I may have hyperparathyroidism! Going to look that up.

  • This is really good:

    parathyroid.com/parathyroid...

  • Thanks for the link PMRpro. See what the next blood test reveals.

  • I also have hashimotos - which is a thyroid auto-immune disease. I have heard that the "revved" up feeling one feels within the body at times is coming from a thyroid storm. Have you had your thyroid checked recently? Maybe your thyroid function is off and affecting your body? I have had this happen, and I do know the feeling.

  • That's interesting, and no, I don't think my thyroid function has been tested recently. What sort of test is it?

    I had another restless period last night and took some magnesium and a banana, as suggested by Skodadet. They definitely reduced the period of restlessness. But today my whole body hurts so I think it's a flare after a truly horrid stressful week.

  • Your doctor can do a simple blood test to test your T3, T4, and TSH numbers for your thyroid. I have to say that when I felt what you are feeling, that this is when I discovered I had PMR - and it was because I was feeling all around fatigued and run down physically, which prompted me to see my rheumatologist again for more tests. (I also have Raynaud's). He tested my CRP numbers and I had jumped from 18 on my last test just 6 months earlier to 82! Perhaps my thyroid was causing my reaction to what you describe, but it could have been that I was going through yet another metamorphosis with my health. So - thyroid storm or changes in the physical body due to yet another condition, I had to become more persistent in getting to the bottom of things. I do recall the feeling well and I was unnerved by it.

  • My poor adrenals are struggling to adjust to the steroids and my normal intolerance to caffeine has become hugely worse, I feel jittery and wired all day and some times it continues into the night.

    I can find no evidence of a thyroid function test or parathyroid gland or serum calcium level in recent blood tests but I only have any of the information about any of it because I am trying to get disability benefit and needed evidence. The evidence I finally got from my GP led me to a self diagnosis of PMR and the bloods confirm that PMR is certainly at least PART of the problem.

    I have been on prednisolone for five weeks now and finding 15mg not quite enough after 8 days at that dose. It didn't help that my GP started me at 50mg for three days, then 25mg.

    It's really alarming how little our GPs know about this condition. No mention or testing for GCA and a Rheumatologist referral months away, I would guess.

  • What symptoms have you got that make you think you have trouble with your adrenals? If you are on 15mg they should be sighing with relief they can go on holiday and let the steroids do the work for them and not cause you any problems. I can understand that you may feel super jittery, but that tends to be a side effect of the pred. I can also understand that caffeine does not help.

    Did you have relief from the pain at 25mg? How quickly did you reduce to 15mg, that is a big drop and I can understand you may have problems. Probably a good idea to go up to 20mg or so, perhaps you could have a word with your GP.

    I assume the reason you have not been tested for GCA is that you did not present to your GP with GCA symptoms.

    With PMR you may not need a rheumatologist, although it is helpful if your GP knows nothing about PMR. You should be able to just take the pred and slowly balance it against feeling comfortable.

    Are you taking vit D and calcium? Your GP should have suggested this to counteract pred side effects. They should also arrange a Dexascan at some point to check your bone density.

  • Hi Piglette, thank you for your comments.

    After starting on 50mg for three days I went down to 25mg for eight days, 20mg for 14 days, now at 15mg for the last nine days ongoing.

    I was extremely jittery on 20mg and with 25mg Fentanyl patch, so my GP advised 5mg tapering and reduced my pain patch to 12.5mg. Advice from this site suggests the taper was too fast already but I have tried to persevere, maybe I should have stuck with a higher dose.

  • I think the rule is as soon as you think you have any problems stop reducing. You really have reduced fast. I am not sure I could manage it!

  • I don't know how long you can have weird symptoms and when you are diagnosed you have an eureka moment.

    Oh, thats why I was experiencing this or that.

    I have had night dancing also.

    The feet are one (two) thing but when your arms start to take off and trip the light fantastic and you have to roll back and forth like an idiot that makes you wonder what the heck is going on.

    After reading your post, I had that eureka moment .

    That's the first time I had heard that one from anyone else til you.

    It seems to have stopped now and I also question whether it's PMR

    I have been on 12.5 mg prednisone and feel much relief except for weak legs and fatigue. It's only been three weeks so I'm waiting to see .

    Good luck.

    This is a fine kettle of fish we are all in I must say.

  • Yes indeed, a fine kettle of fish! Well said.

    Night dancing, that's an excellent description.

You may also like...